advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Savannah, Georgia, USA:

My three and a half year old son, who has had type 1 diabetes for almost two years, began having seizures a week after he was diagnosed because he was on too much insulin which obviously caused his sugar levels to drop. We have since changed physicians, and while he has been doing much better, he does have nighttime seizures on occasion, and we have had to use the glucagon once. He has probably had approximately 20 seizures in the last two years, and we finally seemed to have found the correct dose of insulin because he has not had one in at least two months.

He is very bright, but I worry that when he becomes school age that he may show signs of brain damage from these seizures. At what point do diabetic seizures start affecting his brain? When do they begin affecting him permanently?

Answer:

It would be difficult, at this stage in a little boy whom you describe as 'very bright', to spell out to what extent, if any, his cognitive development has been impaired by the hypoglycemic seizures. What is important though is to take every possible precaution to insure that he does not become hypoglycemic in the future. Above all, this means maintaining a profile of blood sugars throughout the 24 hours and making sure with his doctor that the insulin and dietary regimens are adapted to assure normoglycemia. You may be helped in this by using one of the essentially painless glucose monitors like the FreeStyle or One Touch® Ultra.

It will also be important, before he goes to kindergarten, to have him assessed by an educational psychologist to get advance notice of any potential problems. There is also the possibility that the seizures were precipitated, but not entirely caused by the low blood sugar, and that there is some underlying basis for this which could need treatment.

DOB

DTQ-20010917123207
Original posting 22 Sep 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.